Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 18, 1999, 4:20 PM CDT for Haskell County, Kansas. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1999, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 18, 1999, 4:55 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:20 PM CDT | Hail 1.25 | Satanta, KS | |
| Jun 18, 4:30 PM CDT | Hail 1.25 | Sublette, KS | |
| Jun 18, 4:44 PM CDT | Tornado F0 | Tice, KS | |
| Jun 18, 5:00 PM CDT | Thunderstorm Wind 70 | Tice, KS | |
| Jun 18, 5:00 PM CDT | Hail 1.75 | Sublette, KS | High wind with the hail devestated crops in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
607 WFUS1 KDDC 182122 RRA TORDDC KSC081-182155- URGENT - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 420 PM CDT FRI JUN 18 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 455 PM CDT * AT 418 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A DEVELOPING TORNADO 11 MILES NORTHWEST OF TICE... MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN HASKELL COUNTY GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR $$ POAGE/RB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:52 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 18, 2:52 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 PM CDT FRI JUN 18 1999 MODELS IN FAIRLY GOOD AGREEMENT BUILDING AN UPPER LEVEL RIDGE INTO THE CENTRAL PLAINS OVER THE NEXT 48 HOURS WITH WARMER WEATHER RETURNING OVER THE WEEKEND. THE MAIN QUESTION THIS AFTERNOON WITH BE CONVECTION THIS EVENING AND THEN TEMPS OVER THE NEXT FEW DAYS. UPPER AIR ANALYSIS THIS MORNING INDICATING COOLER AIR ALOFT ASSOCIATED WITH AN UPPER LEVEL S/W OVER E CO WHICH ALSO APPEARS ON W/V LOOP EARLIER THIS MORNING. NGM/ETA/AVN ALL SEEM TO PICK UP THIS FEATURE AND MOVE THIS S/W INTO EASTERN SECTIONS OF CWA BY EVENING. 850 WINDS INDICATING 30-40 KT WINDS ACROSS W KS AND THE PANHANDLE OF TX WITH GOOD MOISTURE/TEMP ADVT PRESENT. 700 MB SUGGESTING ANOTHER WAVE LOCATED OVER WY AND SW SOUTH DAKOTA. HT FALLS AND BAROCLINIC ZONE SUGGESTS THIS WILL MOVE ACROSS CWA EARLY THIS EVENING. MAIN QUESTION TONIGHT WILL BE PCPN COVERAGE. SFC FRONT WAS LOCATED OVER EXTREME SOUTHWESTERN KS AT 18Z AND WILL GRADUALLY SHIFT EAST AS NEXT WAVE MOVES ACROSS WESTERN KANSAS EARLY TONIGHT. BEST LIFT FROM ISENTROPIC LIFT AND NEXT S/W WILL BE NORTH OF THIS BOUNDARY. SO ANY THUNDERSTORM ACTIVITY WHICH DOES DEVELOP LATER THIS AFTERNOON OVER NE CO WILL MOST LIKELY MOVE ALONG THE BAROCLINIC ZONE WHICH HAS DEVELOPED OVER CWA. WILL THEREFORE MENTION LIKELY POPS ACROSS THE NORTH AND EAST. WILL GO WITH 30-40 POPS FURTHER SOUTHWEST WHERE LIFT WILL BE WEAKER. ANOTHER WEAK VORT LOBE MOVES ACROSS THE NORTHEASTERN CWA EARLY ON SAT. APPEARS BEST LOW LEVEL MOISTURE MAY BE JUST EAST OF THE AREA SO WILL LEAVE PCPN OUT AT THIS TIME. WITH SUBSIDENCE DEVELOPING ACROSS THE REMAINDER OF THE CWA AND LESS MOISTURE PRESENT WILL MENTION MOSTLY SUNNY OVER THE WESTERN AND BECOMING MOSTLY SUNNY OVER THE EAST. RAINFALL OVERNIGHT MAY INHIBIT TEMPS FROM RISING AS MUCH AS 850 TEMPS SUGGEST. AS A RESULT GUIDANCE LOOKS REASONABLE SO WILL NOT STRAY FAR. DO NOT BELIEVE CAP WILL BE A STRONG AS MODELS PROGGED LATE SAT/SAT PM. INSTAB SHOULD STILL BE PRESENT ALOFT. WITH WEAK CONVERGENCE ALONG LEE TROF CAN NOT RULE OUT A SLIGHT CHC FOR TS LATE IN THE DAY/EARLY IN THE EVENING...ESPECIALLY OVER THE WEST. STORMS SHOULD BE SLOW MOVERS AND EXPECT ANY THAT DO DEVELOP TO DISSIPATE QUICKLY AFTER SUNSET. WILL THEREFORE MENTION SLT CHC OVER THE WEST SAT PM. SUNDAY WILL SEE MID LEVEL WINDS BACK MORE TO THE WEST AND ALLOW LEE TROF TO CONTINUE TO DEVELOP. MOISTURE REMAINS LIMITED AS RIDGE BUILD INTO THE CENTRAL PLAINS WITH LITTLE FORCING FOUND ALOFT. WAA CONTINUE WHICH WILL INCREASE CAP STRENGTH DURING THE DAY. THEREFORE WILL KEEPS SKIES MOSTLY CLEAR AND TEMPS ALITTLE WARMER THAN SAT. EXTENDED DISCUSSION... EXTENDED MODELS ARE IN PRETTY CLOSE AGREEMENT THROUGH THE PERIOD. UPPER LEVEL HIGH TAKES RESIDENCY OVER THE HIGH PLAINS THROUGH THE PERIOD WITH THE ONLY MAJOR DEVIATION BEING DURING THE TUESDAY/WEDNESDAY TIME PERIOD...WHEN A WEAK TROUGH PASSES THROUGH THE NORTHERN SECTION OF THE HIGH CLOSE TO THE U.S./CAN BORDER. GIVEN THE VERY WARM AFTERNOON TEMPS PROGGED AT BOTH 850 AND 700 MB DURING THE PERIOD...FEEL CHANCES OF ANY TSRA DEVELOPMENT ARE LOW. THINKING ABOUT REMOVING THEM COMPLETELY...BUT SO NOT TO FLIP-FLOP TOO MUCH ON THE GOING FORECAST...WILL BACK DOWN TO SIMPLY A SLIGHT CHANCE OF THUNDERSTORMS DURING THIS PERIOD. FOR HIGH TEMPERATURES...MRF PROGGED 850 TEMPS INDICATE LOWER 30S WEST AND 25 TO 30 EAST. THIS COMPARES TO SFC HIGHS OF THE LOWER 100S WEST AND LOWER TO MIDDLE 90S EAST. THESE FIGURES SEEM REASONABLE GIVEN THE EXPECTED PATTERN. MRF GUIDANCE IS AIMING FOR UPPER 90S FOR THE DDC AREA DURING THE PERIOD WHICH FITS NICELY WITH THE 850 BASED TEMPS. THURSDAY AND FRIDAY THE MRF IS HINTING TOWARD ENHANCED HIGH LEVEL CLOUDINESS STREAMING FROM THE PACIFIC OFF THE BAJA COAST...WILL LOWER HIGHS A CAT ON THESE DAYS. WILL PHRASE TEMPERATURE RANGE OF 90 TO 100 DURING THE PERIOD FOR HIGHS THROUGH WEDNESDAY AND 85 TO 95 THURSDAY AND FRIDAY. OVERNIGHT LOWS IN THE 65 TO 75 DEGREE RANGE SEEM REASONABLE. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 060/085 066/091 067 400 GCK 057/087 064/090 066 400 EHA 056/089 059/092 064 302 LBL 060/087 065/091 067 400 HYS 059/083 063/090 067 610 P28 063/086 068/089 069 600 .DDC...NONE. RB/SLEIGHTER
In the hours before
Special weather statement, Jun 18, 3:07 PM CDT, 1 hour 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-190700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT FRI JUN 18 1999 ...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT... STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY WINDS AND LARGE HAIL. A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT. FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ RB
Special weather statement, Jun 18, 3:07 PM CDT, 1 hour 13 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-190700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT FRI JUN 18 1999 ...SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT... STORM SPOTTERS MAY BE NEEDED ALONG AND NORTH OF A LINE FROM JOHNSON TO MEADE. THE MAIN THREATS WITH STRONGER THUNDERSTORMS WILL BE GUSTY WINDS AND LARGE HAIL. A WARM FRONT WILL MOVE ACROSS THE SOUTHWEST KANSAS EARLY TONIGHT. THE WARM FRONT WILL CAUSE MOIST AND MODERATELY UNSTABLE AIR TO RISE AND TO FORM THUNDERSTORMS DURING THE EARLY EVENING. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST ACROSS WESTERN KANSAS WILL ALSO HELP TO MAINTAIN THE THUNDERSTORMS ONCE THEY FORM. THE THREAT FOR SEVERE WEATHER WILL SUBSIDE WITH THE THUNDERSTORMS MOVING INTO SOUTH CENTRAL KANSAS AND NORTH CENTRAL OKLAHOMA TOWARDS MIDNIGHT. FOR ADDITIONAL WEATHER INFORMATION...PLEASE VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 35 min |
| Jun 18, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 49 min |
| Jun 18, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| Jun 18, 4:56 PM CDT | Tornado Warning | DDC | Haskell | 34 min |
| Jun 18, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 48 min |
| Jun 18, 5:17 PM CDT | Tornado Warning | DDC | Seward | 48 min |
| Jun 18, 5:20 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| Jun 18, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Jun 18, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 30 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.